Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 227, NWS Kansas City, MO

November 2, 2016Clay County, Jackson County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 2, 2016, 3:27 PM CDT for Clay County, Jackson County, Ray County, Missouri. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 2, 2016, 3:27 PM CDT (20:27 UTC)
Expired
Nov 2, 2016, 4:15 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Clay County, MO, Jackson County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 3:27 PM CDTHAIL 1.251 W Liberty, MO.
Nov 2, 3:29 PM CDTHAIL 1Liberty, MOAT CORNER OF JEWELL AND KANSAS STREETS. HAIL ENDED AT 329 PM
Nov 2, 3:29 PM CDTHAIL 1Liberty, MOAT CORNER OF JEWELL AND KANSAS STREETS. HAIL ENDED AT 329 PM.
Nov 2, 3:45 PM CDTHAIL 1.75Missouri City, MOHIGHWAY 210 EAST NEAR MISSOURI CITY
Nov 2, 3:45 PM CDTHAIL 1.75Missouri City, MOHIGHWAY 210 EAST NEAR MISSOURI CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KEAX 022027
SVREAX
MOC047-095-177-022115-
/O.NEW.KEAX.SV.W.0227.161102T2027Z-161102T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT WED NOV 2 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  CENTRAL CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 415 PM CDT

* AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RIVER
  BEND... OR OVER LIBERTY...MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...PUBLIC. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  KANSAS CITY...INDEPENDENCE...LIBERTY...EXCELSIOR SPRINGS...SUGAR
  CREEK...BUCKNER...CLAYCOMO...COURTNEY...PLEASANT VALLEY...ORRICK...
  GLENAIRE...CRYSTAL LAKES...SIBLEY...MISSOURI CITY...LEVASY...RIVER
  BEND...WOODS HEIGHTS...RAYVILLE...NAPOLEON AND CAMDEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 13 AND 22.
 INTERSTATE 435 BETWEEN MILE MARKERS 52 AND 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3932 9448 3937 9405 3915 9402 3913 9406
      3914 9410 3912 9411 3915 9450
TIME...MOT...LOC 2026Z 264DEG 25KT 3922 9439 

HAIL...1.75IN
WIND...<50MPH
 
$$

LG
3 follow-up statements
473 
WWUS53 KEAX 022039
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT WED NOV 2 2016

MOC047-095-177-022115-
/O.CON.KEAX.SV.W.0227.000000T0000Z-161102T2115Z/
RAY MO-JACKSON MO-CLAY MO-
339 PM CDT WED NOV 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN RAY...NORTHEASTERN JACKSON AND SOUTHEASTERN CLAY
COUNTIES...

AT 339 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MISSOURI
CITY...OR 7 MILES NORTHWEST OF BUCKNER...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...EXCELSIOR SPRINGS...SUGAR CREEK...BUCKNER...ORRICK...
CRYSTAL LAKES...SIBLEY...MISSOURI CITY...LEVASY...RIVER BEND...WOODS
HEIGHTS...RAYVILLE...NAPOLEON...CAMDEN...MOSBY...FLEMING AND
PRATHERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3937 9405 3915 9402 3913 9406 3914 9410
      3912 9411 3914 9439 3933 9436
TIME...MOT...LOC 2039Z 264DEG 25KT 3923 9427 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
856 
WWUS53 KEAX 022057
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT WED NOV 2 2016

MOC047-095-177-022115-
/O.CON.KEAX.SV.W.0227.000000T0000Z-161102T2115Z/
RAY MO-JACKSON MO-CLAY MO-
357 PM CDT WED NOV 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN RAY...NORTHEASTERN JACKSON AND EAST CENTRAL CLAY
COUNTIES...

AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ORRICK...OR
NEAR BUCKNER...MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
EXCELSIOR SPRINGS...BUCKNER...ORRICK...SIBLEY...LEVASY...WOODS
HEIGHTS...RAYVILLE...NAPOLEON...CAMDEN AND FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3937 9405 3915 9402 3913 9406 3914 9410
      3912 9411 3916 9428 3934 9425
TIME...MOT...LOC 2057Z 263DEG 24KT 3923 9417 

HAIL...1.75IN
WIND...<50MPH
 
$$

LG
095 
WWUS53 KEAX 022108
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT WED NOV 2 2016

MOC047-095-177-022117-
/O.EXP.KEAX.SV.W.0227.000000T0000Z-161102T2115Z/
RAY MO-JACKSON MO-CLAY MO-
408 PM CDT WED NOV 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAY...
NORTHEASTERN JACKSON AND EAST CENTRAL CLAY COUNTIES WILL EXPIRE AT
415 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3937 9405 3915 9402 3913 9406 3914 9410
      3912 9411 3916 9428 3934 9425
TIME...MOT...LOC 2107Z 264DEG 25KT 3923 9412 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 2:53 PM CDT, 34 minutes earlier.

Area forecast discussion, Nov 2, 2:53 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service KANSAS CITY/PLEASANT HILL MO
Issued by National Weather Service SPRINGFIELD MO
253 PM CDT Wed Nov 2 2016

.Short Term...(This Evening through Thursday Night)
Issued at 215 PM CDT WED NOV 2 2016

Convection increased early this afternoon along and/or just ahead
of a sfc front that has moved southeast into far nw MO/ne KS. The
first wave of stronger convection is already propagating off to
the east of the cwfa. However, high res models are consistent in
developing additional showers/thunderstorms along the front,
especially over the southeastern portion of the cwfa as the sfc
front begins to advance to the southeast later this afternoon and
early this evening. A few stronger storms may still develop later
this afternoon while sfc based instability exists over parts of
west central into central MO where temperatures are still in the
mid-upper 70s. Vertical shear weakens as you head you head south
but could see some small hail/wind gusts with some stronger
updrafts/storms.

Once the front pushes all the way through the area this evening,
some post frontal lower clouds will give way to clearing late
tonight. Sfc high pressure will build into the area for Thu with
beautiful autumn weather returning.

.Long Term...(Friday through Wednesday)
Issued at 215 PM CDT WED NOV 2 2016

A sharp upper level ridge axis will shift east from eastern KS through
MO Fri through early Sunday. Mild weather with light south winds
are expected through this period.

Medium range guidance is fairly consistent in taking a closed low
that is now meandering over the sw U.S. and opening it up while
lifting it northeast into the central High Plains by Sunday
night then shifting it slowly east as a positively tilted trough
by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge
on large scale features. Some chances for rain (still fairly low
pops) for late Sunday into Mon look reasonable. Whatever is left
of the weakening upper system by Tue may linger as a weak upper
level shear axis if the upper ridge builds back up to our east as
depicted by the ECMWF. In any case, a model blend dosen't yield
much in the way of rain chances at this time for Tue-Wed.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1146 CDT WED NOV 2 2016

For the KMCI/KMKC/KSTJ/KIXD tafs: A sfc front that extends from
southern IA into far nw MO and ne KS. A wave of low pressure
along the front will move through nw MO (taf sites) early in the
taf period with winds gradually shifting the north toward 00z.
Some showers/a few thunderstorms will occur until the passage of
the sfc low and cold frontal passage. A period of mvfr or possibly
ifr ceilings will occur in the cooler air behind the front before
clearing occurs from the northwest between 09z-12z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...DSA (SGF)
Long Term...DSA (SGF)
Aviation...DSA (SGF)
Hazardous weather outlook, Nov 2, 4:53 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT WED NOV 2 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.
A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE
THE PRIMARY CONCERN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Nov 2, 3:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             GLADSTONE               39.20N 94.56W
11/02/2016  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Nov 2, 3:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             GLADSTONE               39.20N 94.56W
11/02/2016  E1.25 INCH       CLAY               MO   TRAINED SPOTTER

&&

LAFLIN
Special weather statement, Nov 2, 3:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT WED NOV 2 2016

MOZ033-040-022045-
RANDOLPH MO-HOWARD MO-
315 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH AND NORTHERN
HOWARD COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ARMSTRONG...OR NEAR FAYETTE...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBERLY...FAYETTE...GLASGOW...HIGBEE...CLARK...ARMSTRONG AND RENICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3925 9232 3925 9243 3918 9246 3913 9281
      3926 9284 3929 9282 3933 9272 3932 9271
      3933 9270 3947 9233 3941 9230
TIME...MOT...LOC 2015Z 250DEG 28KT 3924 9268

LG
Local storm report, Nov 2, 3:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 NNE OAKVIEW           39.25N 94.54W
11/02/2016  E0.88 INCH       CLAY               MO   NWS EMPLOYEE

            .

&&

SM
Local storm report, Nov 2, 3:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             3 NW LIBERTY            39.27N 94.46W
11/02/2016  E1.75 INCH       CLAY               MO   PUBLIC

            VIDEO SUBMITTED VIA TWITTER SHOWED QUARTER
            TO GOLF BALL HAIL FALLING.

&&

SM
Local storm report, Nov 2, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             LIBERTY                 39.25N 94.42W
11/02/2016  U1.00 INCH       CLAY               MO   EMERGENCY MNGR

            .

&&

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:03 PM CDTSevere Thunderstorm WarningEAXClay, Platte, Ray27 min
Nov 2, 3:15 PM CDTSpecial Weather StatementEAXRandolph30 min
Nov 2, 4:10 PM CDTSpecial Weather StatementEAXRay35 min
Nov 2, 6:21 PM CDTSpecial Weather StatementEAXClay39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.